Why does the drug levodopa seem to work well for my father with Parkinson's only at certain times of the day?

2 answers | Last updated: Jan 26, 2013
A fellow caregiver asked...

My father is taking levodopa (Sinemet) for Parkinson's disease, but his shakiness seems to get worse after he eats a meal. Does his medication need to be adjusted?

Expert Answers

Kelly E. Lyons is a research associate professor of neurology at the University of Kansas Medical Center in Kansas City, and a member of the panel that authored the American Academy of Neurology's 2006 guidelines for treating advanced Parkinson's disease.

The first thing I'd check is that he's not taking the levodopa with a high-protein meal, because that in itself could be knocking out the medicine's effect. Levodopa should be taken either 30 minutes before or an hour after a high-protein meal. So if, say, your father eats a big steak for dinner and then takes his Sinemet right after that, he may get less benefit from that dose, or none at all. The dietary protein problem tends to be more of an issue as the disease advances. But depending on the patient, it can be a issue at any time.

Sinemet can cause nausea, so I'm not saying don't take it with food -- just not with high-protein food. Your father can take his pills with some bread or crackers or toast. If he makes these changes and is still having problems, I'd call his doctor, who might either adjust the dose or look at adding a new medication to improve control of your father's symptoms.

Community Answers

Ladydawn answered...

If having a meal close to a levodopa dose, a vegetable protein rather than an animal protein seems to cause less interference. A meal which has a higher vitamin B6 cpmtemt can cause a similar reversal of levodopa effect.

Kathrynne Holden, MS, RD has written about this effect and why it occurs. "protein breaks down in the gut to individual amino acids, with which levodopa must compete for carriers across the intestinal wall."

It is often suggested that the largest protein meal for a PD patient on levodopa be taken at night - in the evening - so that there is less chance of interference.

Because of the weight loss issues with PwPs, adjusting the diet but not giving up the nutritional levels is the first consideration. I hate to see additional medication when dietary adjustments can be just as effective.

We are careful to allow about 45 minute spacing between medications, nutritional supplements and between protein meals. We are also fortunate that me husband does not exhibit any nausea symptoms with his meds. In his case the side effect is drowsiness. Since he is retired, it is easier to be tired than nauseated. But timing appears to be very significant.